July 10, 2008 -- A U.S. advisory panel found a common class of epilepsy drugs carried a suicide risk large enough to be included on labeling, but voted against putting those warnings in a "black box" — the most serious form of label warning issued by the FDA.
Since the FDA proposed the black box warning on Monday, some advocates and epilepsy specialists voiced concern that the black box warning is an overreaction and could deter epileptic patients from taking their much-needed medication.
FDA officials pointed to analysis of 199 different drug studies posted on its Web site, which showed an overall increased risk of suicidal behavior from 0.23 percent for those not using this class of drugs to 0.37 percent for those taking one of the 11 medications, some of which included Lyrica and Lamictal.
"This was a real signal and this signal applied to all the drugs that we studied," said Dr. Russell Katz, director of the Division of Neurology Products, Center for Drug Evaluation and Research at the FDA.
"They voted overwhelmingly that it not be included in a boxed warning," said Katz. "Obviously we take their recommendations very seriously."
Katz added the "signal" of suicidal thoughts and behavior did not appear in several of the drugs studied, but the panel still extended to drugs in the same class out of worry that some drugs would become over-prescribed.
Some doctors who prescribe the anti-seizure drugs questioned if the 0.37 percent risk was enough to warrant a black box warning, and whether the black box warning itself could contribute to unforeseen mental and physical risks.
"Suicide is always a risk in patients with epilepsy, whether taking medication or not," said Philip D. Walson, an adjunct professor of pediatrics at Cincinnati Children's Hospital. "Time will tell whether the association is real or not."
Epilepsy No Picnic, Anyway
Indeed, epilepsy patients and specialists know the condition can often lead to depression. Social stigmas, potential injuries and the burden of uncontrollable seizures may cause enough stress on their own, even without the side effects of drugs.
Lynn Dann, of Boston, who suffers from epilepsy, has experienced both the benefits and the tolls of epilepsy medications.
"I know because I've been on so many meds that you just have to live through it," said Dann, who has had rashes and problems digesting her medications. Epilepsy has also caused depression along the way.
Dann's epilepsy came on at the age of 30. Her doctors determined that a meningitis infection when she was 10 scarred a part of her brain, which set her up for epilepsy. But it was the stress of law school that "kindled" the seizures, she says.
"I'll feel a pain in my stomach and it will flow through my legs and then zip back up, and then I'll feel like I've eaten nails," Dann said. "There's that feeling and odor of rust."
Years later, Dann's seizures suddenly became worse. She couldn't stand on her right leg, her right arm would flap wildly and she started to drool. Dann needed surgery, and the stress of her condition eventually caused her to leave her job as prosecuting counsel for the Commonwealth of Massachusetts.
"I experienced depression and got into a post-surgery group," Dann said. "While I was there, I got my sense of self-confidence back."
Now Dann works as the community education coordinator at the Epilepsy Foundation of Massachusetts and Rhode Island. She's in a better place mentally and physically. Despite surgery, she still needs medications.
"Because I've gone through at least half a dozen different anti-seizure medications and different things have happened with me, I've just come to the determination that everyone, every [person's] body is different.
"Doctors can only give a general statement," she said. "Doctors can't say 'yes' or 'no' this can happen to you."
On the opposite end of that conversation — when a doctor reviews medication with a patient — epilepsy specialists and neurologists wonder what exactly the black box label would do.
A Doctor's Conversation
"You have to wonder what the doctor or patient is supposed to do with the information that a drug causes an increased risk of suicide," said Dr. Clifford B. Saper, the James Jackson Putnam professor of neurology and neuroscience at Harvard Medical School.
"There is no evidence that I know of that providing this information to the patient, who needs to take the drug anyway, will reduce that risk," Saper said.
Even the definition of "that risk," or the 0.37 percent chance of suicidal behavior, fell under doctors' criticism. The analysis of 199 studies included 11 different drugs and then gave one final figure for all of them.
Dr. Mark Stacy, a neurologist at Duke University, explained that a pooled analysis of this type, called a meta analysis, can be tricky. Did all the studies show a slight increase of suicide, or did many studies find nothing and only a few studies show a drastic increase? If so, for what drug and what type of people were taking it?
"The devil is in these details," Stacy said. "I believe it would also be important to review these data by drug; this would allow assessment of individual compounds, rather than by class."
In another concern, Walson wonders whether including a low percent risk, such as the 0.37 percent risk, may actually interfere with the purpose of the black box warning.
"I think the information belongs in the labeling but not as a black box," said Walson. "Overuse of the black box will dilute its effects — it should be reserved for more clear-cut and higher-risk problems."
"The FDA, in my opinion, is making an honest attempt to react appropriately to new information as it comes available," Walson said. "Unfortunately the FDA has limited ability to influence medical practice."